Thunderstorm Wind, Corson
- When
- August 17, 5:06 PM MST
- Where
- Corson County, 10.36 mi S of Bullhead
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.620, -101.080
Thunderstorms brought severe winds in excess of sixty mph to parts of Edmunds, Brown, and Corson counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms brought severe winds in excess of sixty mph to parts of Edmunds, Brown, and Corson counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 4:46 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 646 PM CDT SUN AUG 17 2014 .UPDATE... 00Z AVIATION DISCUSSION UPDATED BELOW. && .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SHOWERS AND THUNDERSTORMS CONTINUE TO PERSIST ACROSS PORTIONS OF OUR CENTRAL AND WESTERN CWA. THIS IS THE LEFTOVERS FROM EARLY MRNG CONV THAT FIRED OFF ACROSS WESTERN SD. THIS ACTIVITY IS ANTICIPATED TO PERSIST THRU THE AFTN AND REMAIN SUBSEVERE WITH JUST SOME LOCALIZED DOWNPOURS. NEW CONV HAS BEGUN TO FIRE FARTHER WEST IN ASSOC WITH A STRONGER UPPER LVL S/W TROUGH THAT IS MOVING THRU SWRN MT/NERN WY. THREE AREAS OF STORMS...WHICH HAVE TURNED SEVERE... ARE CURRENTLY UNDERWAY...FROM SWRN ND SWD TWD THE BLACK HILLS AND THEN SEWD INTO NORTH CENTRAL NE. SHORT TERM MDL SOLUTIONS GENERALLY AGREE ON TIMING OF THIS CONV AS IT MOVES THROUGH OUR CWA FROM LATE THIS AFTN THRU EARLY MON MRNG. HOWEVER...PLACE OF THE STRONGEST CONV ELEMENTS REMAIN IN QUESTION. CAPE VALUES OF AT LEAST 1500-2000 J/KG AND DECENT BULK SHEAR VALUES ARE PRESENT ACROSS THE WESTERN DAKOTAS WHERE THE STORMS ARE INITIATING. SO...ANTICIPATE THESE AREAS OF CONV TO CONTINUE TO PROGRESS EWD WITH ADDITIONAL DEVELOPMENT POSSIBLE WITH TIME. OUR WESTERN CWA WILL BE IN LINE FIRST TO SEE STORMS LATE THIS AFTN/EARLY EVENING WITH CENTRAL AND EASTERN AREAS BEING AFFECTED LATER TONIGHT INTO EARLY MON MRNG. STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. BROADBRUSHED LIKELY POPS THIS EVENING INTO THE OVERNIGHT FROM WEST TO EAST DUE TO UNCERTAINTY IN ACTUALLY PLACEMENT OF CONV. ENDED POPS ACROSS OUR WESTERN ZONES TWD MIDNIGHT AND THEREAFTER. REINTRODUCED THEM BACK IN OUR NWRN ZONES BEGINNING MID MRNG MON ON THE BACKSIDE OF THE MID LVL LOW AS NWRLY FLOW TAKES HOLD AND DIABATIC HEATING AND INSTABILITY PRODUCES CONVECTIVELY DRIVEN SHRAS/STORMS. HOLDING ONTO HIGHER POPS FROM THE JAMES VALLEY EWD THRU MOST OF MONDAY BEFORE A COLD FRONT SWINGS THRU AND RETURNS A DRY FCST TO THE ENTIRE CWA. NEXT CHC OF POPS RETURN IN OUR WESTERN ZONES BY THE END OF THE DAY TUE. .LONG TERM...WEDNESDAY THROUGH SUNDAY AS THE PERIOD OPENS...AN UPPER LEVEL RIDGE OVER THE REGION IS BREAKING DOWN IN RESPONSE TO DEEPENING LOW PRESSURE /HEIGHT FALLS/ ACROSS THE WESTERN CONUS. MUCH OF THE FORECAST PERIOD IS DOMINATED BY SOME FORM OF SOUTHWESTERLY FLOW ALOFT...INCLUDING A COUPLE OF DECENT CHANCES FOR CONVECTION WEDNESDAY AND FRIDAY/FRIDAY NIGHT. EXPECTING NEAR CLIMO NORMAL TEMPS BETWEEN WEDNESDAY AND SATURDAY. HOWEVER...BY SUNDAY...THE PROBABILITY FOR BELOW NORMAL TEMPS START SHOWING UP. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL TROUGH MOVING ACROSS THE REGION ALONG WITH A SURFACE COLD FRONT IS EXPECTED TO BRING A PERIOD OF SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS AT PIR AND MBG AND LATE EVENING/EARLY MORNING TO ABR AND ATY. OTHERWISE...THE WINDS WILL TURN TO THE NORTHWEST AND INCREASE INTO MONDAY. ANOTHER UPPER LEVEL TROUGH/SHORT WAVE WILL DROP INTO THE REGION FROM THE NORTHWEST INTO MONDAY AFTERNOON BRINGING BACK SOME LOW VFR CLOUDS ALONG WITH SOME SCATTERED SHOWERS/ISOLATED STORMS POSSIBLY AFFECTING ABR AND ATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...VIPOND LONG TERM...DORN AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SUN AUG 17 2014 SDZ003>006-009-010-015>018-033>037-045-048-051-180945- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 435 AM CDT SUN AUG 17 2014 /335 AM MDT SUN AUG 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS POSSIBLE THIS MORNING. A LOW PRESSURE SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE WITH THIS FEATURE...AND SOME STORMS MAY BECOME SEVERE. WINDS AND HAIL ARE THE MAIN THREAT...ALONG WITH LOCALIZED AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ039-046-SDZ007-008-011-019>023-180945- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 435 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS POSSIBLE THIS MORNING. LINGERING SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE MORNING HOURS. HEAVY RAIN IS LIKELY. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION LATE TONIGHT...RESULTING IN AN ADDITIONAL ROUND OF THUNDERSTORMS. SOME STORMS MAY BE SEVERE...WITH WIND AND HAIL THE MAIN THREAT...ALONG WITH LOCALIZED AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM FUNNEL CLOUD 1 W LAKE COCHRANE REC A 44.71N 96.48W
08/17/2014 DEUEL SD LAW ENFORCEMENT
SHERIFF CONFIRMED SPOTTERS REPORTED FUNNEL CLOUDS JUST
WEST OF LAKE COCHRANE SHORTLY BEFORE 1PM CDT...WHICH
LATEST APPX 10 MINUTES BEFORE DISSIPITATING
&&
EVENT NUMBER ABR1400631
NWS ABRThe Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540558, 540562, 540564.